My husband (36 yrs old) was diagnosed with a pituitary tumor (I think it was 2001) and has been injecting testosterone enanthate since I think about 2006. He was consistently on a dose of 300 mg (1.5ml)every 2 weeks, his hematocrit was always on the higher end of the range. Here are some results of his past Hematocrit results -
2/2009 - 45.5
8/2009 - 48.5
10/2009 - 48.0
9/2011 - 48.7
8/2012 - 50.3
10/2012 - 49.8
3/2013 - 46.8
2/2014 - 49.4
8/2014 - 50.1
I also found some hematocrit results from before he started the testosterone -
6/2000 - 44
9/2001 - 46
His Endocrinologist suddenly became concerned after the August Hematocrit result of 50.1 - so he lowered his dose of testosterone. Lowered from 300 mg to 240 mg. My husband also decided to inject 120mg once a week (verses 240 every 2 weeks) to see if that would help lower his hematocrit also.
But now his results from last week came back higher than before, and his Hemoglobin is high too.
Hematocrit - 51.9 (range 38.5-50)
Hemoglobin - 17.4 (range 13.2 - 17.1)
He was prescribed Cabergoline when diagnosed with the tumor and at one time his doctor had him taking a total of 9 (0.5mg) pills a week (tumor kept growing, doctor kept increasing dose), in 2007 that dose was lowered to 4 (0.5mg) pills a week. We found in 2007 high IGF was causing the tumor growth so the doctor decreased the cabergoline and prescribed Somavert and Somatuline.
How concerned should we be? Obviously it was not the testosterone causing the high Hematocrit. Could he possibly have some kind of heart problem? He does smoke (past 15 years,less than a pack a day).
I would very much appreciate your professional opinion. The doctor has us very concerned (even though it's been on the higher end of the range for years now). The doctor also mentioned increase risk of stroke if it doesn't decrease?
Thank you in advance for your help.
In this situation testing the following is necessary(should not be delayed):
Complete blood count
Peripheral blood smear
A chest x-ray (only if he has any breathing problems/cough)
CT scan(if required)
MIBG scan(if required)
Since the patient has history of endocrine tumours following diagnosis should be considered:
Small cell carcinoma of lung( causing ectopic cushing disease); thats why i have suggested chest x-ray.
Other than medical conditions, these kind of changes in hematocrit can happen due to dehydration, excess heat etc.